74 year old female with a background of hypertension presented to the emergency department with gradually increasing breathlessness and pleuritic chest pain following a recent long haul flight.
She had a CTPA which confirmed a large pulmonary embolus in the pulmonary trunk. As her vital signs remained stable while receiving 3L/min oxygen therapy via nasal cannula, she was given treatment dose Dalteparin and referred to the medical team for admission. While waiting to be admitted, she collapsed and had a PEA cardiac arrest. She was given Alteplase during resuscitation and regained consciousness after 10 minutes of CPR. By then she was able to maintain her own airway and had a GCS of 14/15. She was then commenced on an Alteplase infusion to complete systemic thrombolysis treatment. Bedside echocardiography showed a dilated right ventricle with reduced function.
An ABG taken post return of spontaneous circulation while receiving oxygen via non-rebreather mask showed: pH 7.28, paO2 15kPa, paCO2 6.4kPa, HCO3 17mmol/L, BE -4mmol/L, lactate 3mmol/L, Na+ 142mmol/L, K+ 4.2mmol/L, glucose 8mmol/L, and Hb 100g/L.
However, subsequently after regaining consciousness she required several fluid boluses to which there was a transient improvement in her blood pressure.
In ICU, her blood pressure continued to drop though transiently responded to fluid resuscitation. She was commenced on a noradrenaline infusion, but required escalating doses. She had another PEA cardiac arrest during which she was intubated.
An ABG taken on 100% O2 showed: pH 6.9, paO2 25kPa, paCO2 8.4kPa, HCO3 10mmol/L, BE -8mmol/L, lactate 8mmol/L, Na+ 138mmol/L, K+3.8mmol/L, glucose 6mmol/L, and Hb of 30g/L.
The patient was noted to be oozing from line sites and had bruising over her chest.
The massive haemorrhage protocol was commenced and she was resuscitated with large volume blood transfusion and blood products, given calcium and tranexamic acid. She had return of spontaneous circulation following 20 minutes of CPR. Her haemoglobin increased to 110g/L. Despite ongoing resuscitative measures, her condition continued to deteriorate and she passed away.
Written by Dr Rathai Anandanadesan
First published on 16 July 2020